Thunderstorm Wind, Larimer
- When
- June 23, 3:45 PM MST
- Where
- Larimer County, 4.21 mi WSW of Wellington
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.670, -105.070
Two outbuildings were destroyed by microburst winds.
Severe thunderstorms produced damaging winds and large hail, up to ping pong size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging winds and large hail, up to ping pong size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 2:41 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 341 PM MDT THU JUN 23 2016 .SHORT TERM...(This evening through Friday) Issued at 341 PM MDT Thu Jun 23 2016 Weak showers have been occurring over the mountains through this afternoon with a few showers moving out of the Palmer and Cheyenne Divides. Another convergence boundary has been quite evident along a line from from Fort Morgan to Deer Trail. Higher dew points are located east of the convergence boundary, and the focus of evening convection will be out on the eastern plains. Showers and thunderstorms over the urban corridor should be fairly limited since dry air has mixed to the surface. Storms that form over the eastern plains will have the potential to be quite strong. For tomorrow the upper ridge will remain in place over the southern U.S. with weak westerly flow aloft across Colorado. Another surge of mid-level moisture is evident on satellite pictures over southern Arizona. The pattern of the past several days with showers developing over the mountains early in the afternoon and then moving over the plains will continue through tomorrow. High temperatures should again reach into the lower and mid 90s. .LONG TERM...(Friday night through Thursday) Issued at 341 PM MDT Thu Jun 23 2016 Convection will be ongoing across the eastern plains Friday evening. Some storms may be able to produce strong outflow winds and possible large hail as CAPE values are around 1200 J/kg. A cold front will push into the area right around midnight with northerly winds gusting to 20 to 30 mph across the northeastern plains. The upper trough passing over the Northern Rockies will drag in drier air from the west and increase winds across the northern mountains Saturday. This may elevate fire weather concerns over North Park and surrounding high mountains. Otherwise temperatures will be about 5 to 10 degrees cooler on Saturday, with readings in the mid 80s over the plains and in the 60s to upper 70s in the high country. Post frontal airmass will likely be too stable for storms over the plains, but upslope flow will help spark convection over the high mountains and foothills and possibly over the Palmer Divide. Expect the convective activity in the afternoon and early evening. diminishing quickly after sunset. However the GFS keeps activity through the night and brings it east over the plains. Will not follow this solution at this time as its the outlier, slower with the trailing energy behind the upper trough. The upper ridge over the Great Plains will build back over the Four Corners region Sunday and Monday to bring warming temperatures. Southeasterly winds will push moisture back into the plains Sunday and allow for a chance of thunderstorms to return to the plains Sunday and Monday. On Tuesday, a quick moving shortwave trough will pass over the Northern Rockies and send down a cold front later on Tuesday. Models have been showing an MCS developing near South Dakota and into Nebraska, which may push in additional moisture into the area Tuesday night for cooler temperatures and perhaps low clouds and fog Wednesday. Will continue to monitor the development of this system. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 341 PM MDT Thu Jun 23 2016 Dew points in the Denver area have dropped off due to mixing of drier air aloft to the surface. The threat of showers over the Denver area has diminished but can not be ruled out until after the next band of showers moves out of the mountains . Any threat of showers should be over by 7 PM. Gusty outflow winds and brief heavy rain will be the main threats from any showers. No other aviation impacts are expected overnight as winds return to typical drainage overnight. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Dankers LONG TERM...Kriederman AVIATION...Dankers
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1109 AM MDT THU JUN 23 2016 COZ030>051-241715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT THU JUN 23 2016 ...SHOWERS MOVING ACROSS THE PLAINS THIS AFTERNOON MAY BECOME SEVERE AT TIMES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE MOUNTAINS BY EARLY AFTERNOON AND THEN SPREAD ACROSS THE PLAINS. THE STORMS ARE EXPECTED TO BECOME STRONGER AS THEY MOVE EAST OF THE URBAN CORRIDOR DUE TO HIGHER MOISTURE LEVELS AND STRONGER INSTABILITY. A FEW STORMS MAY BECOME SEVERE OVER THE NORTHEAST PLAINS WITH LARGE HAIL AND DAMAGING WINDS. STORMS WILL DIMINISH FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ON FRIDAY...ALTHOUGH AT WEAKER STRENGTHS COMPARED TO TODAY. ONE OR TWO STRONGER STORMS MAY FORM ACROSS THE FAR EASTERN PLAINS BY EVENING...WITH STRONG GUSTY WINDS AND HAIL THE MAIN THREAT. TEMPERATURES ON FRIDAY ARE EXPECTED TO RETURN TO THE 90S ON THE PLAINS. A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA AFTER MIDNIGHT FRIDAY NIGHT TO RETURN THE AREA TO NEAR AVERAGE TEMPERATURES SATURDAY AND LIMIT STORMS TO THE HIGH TERRAIN. THE COOL DOWN WILL BE SHORT- LIVED WITH TEMPERATURES RETURNING TO THE 90S BY MONDAY. MOISTURE TRAPPED WITHIN THIS RIDGE WILL INCREASE THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS STARTING SUNDAY. THE PASSAGE OF ANOTHER COLD FRONT LATE TUESDAY OR EARLY WEDNESDAY MAY FURTHER ENHANCE THIS STORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF COLORADO BETWEEN 1 PM AND 8 PM.
The Cheyenne radar (KCYS), 58 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
4 thunderstorm wind, 4 hail. Local standard time, as filed.
Two outbuildings were destroyed by microburst winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631464, 631462, 631459, 631460, 631468, 631470, 631466, 631469.